Ask the Doctors: Rule out other reasons for loss of taste and smell
Subscribe for unlimited digital access.
Try one month for $1!
Subscribe for unlimited digital access. Try one month for $1!
Dear Doctor: After becoming ill with bronchitis a few months ago, I was told to take 100 milligrams of the antibiotic doxycycline hyclate twice a day. Since then, I’ve been unable to taste or smell anything. Is there anything I can do, or will my senses of smell and taste return on their own?
Dear Reader: The question is whether your loss of taste and smell is related to doxycycline, the illness or both. Doxycycline is a common antibiotic prescribed for bronchitis and skin infections. The first drug in this class, tetracycline, can, on rare occasion, induce taste and smell changes, with research showing that the drug can alter the taste perception of potassium chloride. Other mechanisms also appear to be involved in this loss of taste, however, such as changes in the mouth’s bacterial population that can ultimately lead to periodontal disease or to fungal infections within the mouth. Further, the medication itself can bind to the taste receptors.
Reports suggest that doxycycline also can lead to a loss of taste and smell. Patients who have experienced this say the loss of taste or smell occurred hours — or even up to 17 days — after starting the medication. If your symptoms are related to the medication, it may take months for your taste and smell to come back.
That said, there may be ways to improve those senses in the meantime. First, assess whether you have any lingering symptoms from your prior infection; persistent nasal or sinus inflammation could lead to a loss of smell, as could swelling within the nose related to allergies or other causes. Treating this inflammation could hasten the return of your sense of smell. If you have such a condition, your doctor should evaluate the problem; the likely recommendation would be nasal sprays, antihistamines or a specific sinus infection treatment.
Note that smoking can worsen one’s taste and smell, so stopping smoking would be of benefit.
As for the sense of taste, that can be affected by a condition known as dry mouth or by a dental infection. Dry mouth occurs when your salivary glands don’t produce enough saliva, whether due to injury or the autoimmune disorder Sjogren’s syndrome. Artificial saliva preparations sold over the counter can help improve the sense of taste in these situations. If you have a dental infection, obviously, you should see your dentist.
Drugs other than antibiotics can also affect these particular two senses. Some blood pressure medications, for example, can affect smell, and intranasal zinc preparations can cause a complete loss of smell. (The FDA has warned against the use of these products.)
As for illness, it’s possible that the earlier illness was a virus, not a bacterial infection, and such illness can itself lead to the loss of taste and smell. If so, time is the greatest healer.
Robert Ashley, M.D., is an internist and assistant professor of medicine at the University of California, Los Angeles.